Only 18 year plus customers can buy.

Why Antibiotics cause diarrhea?

Why Antibiotics cause diarrhea?

Antibiotics are very good at fighting and stopping bacterial infections. However, antibiotics are beneficial for your health in many ways but they also come with some drawbacks. 

Remember antibiotics not only kill beneficial gut bacteria along with the bad ones but also cause diarrhea. A course of antibiotics might be necessary, so it is better to know the things that can prevent diarrhea. 

Diarrhea caused by antibiotics means passing loose and watery stools three or more times in a day after taking the medicine. Almost 1 in 5 people taking antibiotics suffer from unpleasant side effects like diarrhea. 

Although diarrhea caused is mild and needs no treatment because it clears up within a few days. 

In case, you find antibiotic-associated diarrhea is very serious then stop taking the medicine and consult your doctor. 

Symptoms 

Antibiotic-associated diarrhea for most people causes mild signs as well as symptoms like:

  • Loose stools
  • Frequent bowel movements

You need to know that diarrhea mainly begins after a week you start taking antibiotics. 

There are times when diarrhea and other symptoms do not appear for days and even weeks after you stop taking antibiotics. 

What antibiotics are likely to cause diarrhea?

Although all antibiotics can cause antibiotic-associated diarrhea some of the most common antibiotics involved are:

  • Penicillins like amoxicillin and ampicillin
  • Macrolides like clarithromycin
  • Fluoroquinolones like ciprofloxacin and levofloxacin
  • Cephalosporins like cefdinir and cefpodoxime

The good and bad of antibiotics 

When antibiotics remove the good as well as bad bacteria, the loss leads to a disturbance in the balance of your gut. 

As a result, you start suffering from several problems like diarrhea, inflammation, and other digestive issues.

Broad-spectrum antibiotics are usually responsible to make you suffer from diarrhea. 

However, the side effects are mild and temporary because once you stop taking the antibiotics they are finished. 

On the other hand, antibiotic-associated diarrhea remains for a long time in some cases. 

This usually happens in people who suffer from a weak immune system or the ones living in nursing homes. 

In such types of cases, a more serious can be caused which further leads to toxic megacolon and colitis.

So, while taking antibiotics, if you are noticing the symptoms of diarrhea then consult your doctor immediately. 

Your doctor might change the dosage or even prescribe another antibiotic. 

Keep one thing in your mind, not all antibiotics cause side effects in every person. 

There are several Antibiotics Medicines that treat the infection without causing diarrhea. 

Remember there are some foods that trigger diarrhea when taken with antibiotics:

  • Caffeine
  • Fatty foods
  • Alcohol
  • Spicy foods
  • High-fiber foods such as whole grains
  • Dairy products

Apart from this, it is always a better idea to add a probiotic to your diet on a regular basis. 

Probiotics help in supporting the natural bacterial community present in your gut. 

These bacteria further assist in promoting digestion and work to support your immune system perfectly.  

Foods you must eat to treat diarrhea

Are you experiencing diarrhea because of the consumption of antibiotics?

If yes, then don’t worry because adjusting your diet can help to ease the symptoms of diarrhea. 

You can follow the below-stated suggestions:

Consuming low fiber foods

When you are healthy, high fiber foods are recommended but eating them during diarrhea can worsen your condition. 

Refilling lost fluids and salts

Diarrhea leads to loss of fluids as well as electrolytes from your body. This makes it necessary to replace these. 

Replacing potassium

When you suffer from diarrhea, this nutrient is lost from your body but consuming foods containing potassium can replace it easily. 

Here are foods and beverages, you need to consume when suffering from diarrhea due to the consumption of antibiotics.

  • Fluids like water, decaffeinated tea, and broths
  • Protein sources including fish, poultry, and lean meats
  • Fruits such as bananas, applesauce, and a small amount of canned fruit without syrup
  • Peeled potatoes that are boiled and baked
  • Grains like white rice and white bread

Apart from this, avoid the consumption of grapefruit and calcium supplements because they both interfere with antibiotics. 

Easy ways to prevent diarrhea when using antibiotics?

Taking some steps beforehand can lower your risk of suffering from diarrhea when taking antibiotics:

  • Some antibiotics are taken along with the food in order to avoid digestive irritation. So, you must follow the medicine instructions. 
  • Antibiotics should be taken only when needed and to Treat bacterial infections because they do not treat viral infections. 
  • Practice good hygiene and always wash your hands mainly after using the bathroom. 
  • Try taking probiotics because they play a vital role in adding good bacteria to your digestive system.
  • If you are already suffering from diarrhea then inform the doctor before starting the intake of antibiotics. 

Thus, when suffering from antibiotic-associated diarrhea then eat low fiber foods and follow your doctor’s instructions.  

COVID Update: Expected Delivery in 14-28 Days